Kansas, 2003

Hail and Damaging Wind in Kansas, June 15, 2003

June 15, 2003 · NWS TOP · 3 events in 2 counties and zones

2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 15, 1:36 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 15, 1:36 PM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
236 PM CDT SUN JUN 15 2003

PRECIPITATION CHANCES MAIN FORECAST CHALLENGE.

STAGNANT FLOW PATTERN IN PLACE OVER CENTRAL U.S. NEXT SEVERAL DAYS
WITH WEAK UPPER LOW MEANDERING OVER LOWER MISSISSIPPI VALLEY AND
UPPER RIDGE ANCHORED OVER THE SOUTHERN ROCKIES EXTENDING INTO THE
NORTHERN PLAINS/UPPER MIDWEST.

IN THIS PATTERN, MORE ORGANIZED PRECIPITATION WOULD APPEAR TO BE
TIED TO WEAK SHORTWAVE MOVING THROUGH UPPER RIDGE WEDNESDAY INTO
WEDNESDAY NIGHT.  WEEKEND CHANCES COME ABOUT AS TROUGH MOVING ACROSS
THE NORTHERN PLAINS TRAILS A WEAKENING COLD FRONT INTO THE CENTRAL
PLAINS.  NEITHER CHANCE EXTREMELY IMPRESSIVE AT THIS TIME BUT ENOUGH
TO INTRODUCE POPS.

OTHER ISOLATED SHOWERS/THUNDERSTORMS POSSIBLE THE NEXT COUPLE DAYS
AS HIGH TEMPERATURES EXPECTED TO REACH CONVECTIVE TEMP IN MID TO
UPPER 80S.  HOWEVER...COVERAGE EXPECTED TO BE VERY ISOLATED.

WITH LITTLE CHANGE IN PATTERN...TEMPERATURES ARE EXPECTED TO CHANGE
LITTLE WITH HIGHS IN THE MID TO UPPER 80S AND LOWS IN THE LOW TO MID
60S.

.TOP...NONE.

60
Hazardous weather outlook, Jun 15, 4:14 AM CST, 11 hours 11 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-161000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
514 AM CDT SUN JUN 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The radar

The Topeka radar (KTWX), 38 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
June 15, 3:25 PM CST
Where
Jackson County, 3 mi NW of Delia
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.283, -96.000

Hail, Pottawatomie

When
June 15, 3:43 PM CST
Where
Pottawatomie County, St Marys
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.200, -96.067

Hail, Pottawatomie

When
June 15, 3:48 PM CST
Where
Pottawatomie County, St Marys
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.200, -96.067

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364097, 5364098, 5364099.